iCliniq logo

Ask a Doctor Online Now

HomeAnswersDermatologyhair lossCan I get bald spots with Doxycycline?

Is it possible to get bald spots with Doxycycline?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Rabia Anjum

Medically reviewed by

iCliniq medical review team

Published At April 2, 2019
Reviewed AtDecember 21, 2023

Patient's Query

Hello doctor,

I was taking Doxycycline for three months. After I got a haircut in the third month, I noticed that I had two bald patches (it is not actually bald, they were just super thin with a little bit of hair). I got a haircut again today, and the same problem occurred. I am almost positive that the problem is alopecia areata, and I also have the symptom of nail dystrophy (it appeared around two weeks ago). Do you think Doxycycline caused this issue? How can AA be treated, and how long should I expect my bald spots to have normal thickness again?

Answered by Dr. Rabia Anjum

Hi,

Welcome to icliniq.com.

Doxycycline is Tetracycline antibiotic that can cause photosensitivity and photo-onycolysis (nail dystrophy) but alopecia areata is not linked with this medication. On the other hand, nail problems are common with alopecia areata.

The Probable causes

Autoimmunity, drug induced.

Differential diagnosis

Alopecia areata, drug induced photo-oncolysis.

Probable diagnosis

Alopecia areata.

Treatment plan

Apply steroid preparation over bald patches BD. Oral steroids may be required in future.

Preventive measures

Maintain hygiene of the area, wash with soap and water, use vitamin containing shampoo preparation.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Rabia Anjum
Dr. Rabia Anjum

Dermatology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

hair lossdoxycycline

Ask your health query to a doctor online

Dermatology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy